Health knowledge made personal
Join this community!
› Share page:

How to stop valium from 5 or 10 mg a day?


Posted by tropicdonna

What is the proper way to reduce the valium usage to 0 per day.  I have been taking valium off and on for 40 years but over the last 2 years or so have taken one 5mg every day and occasionally 10mg.

7 days ago I quit totally and felt wonderful but this morning (after walking and eating breakfast) I felt dizzy/vertigo (something like that) and it was bad enough that I don't want it to continue.  I took 5mg of valium and I now feel better.

So should I take 2.5 for x days or what?

I do like being off, had more energy and actually slept better.

Thanks

 

 
Answers (6)
Sort by: Newest first | Oldest first
Ian Health Maven
There are several things you need to consider when quitting any psychotropic drug, tropicdonna.

Firstly, discuss this with the prescribing doctor, if for no other reason than you may need to have diazepam in smaller dose tablets. If s/he recommends a different approach to the following then follow your doctor's advice. 

Secondly, how are you going to deal with whatever problem you were taking the drug(s) for?  Have you and your physician developed a strategy - another drug or psychotherapy to cope with a possible return of the anxiety? If not then I urge you to do this before proceeding. Often what are perceived as symptoms of withdrawal are really just a return of the anxiety.

As for the specifics of quitting diazepam, benzodiazepine (and many other  medications including antidepressants, beta blockers, antibiotics after long-term use, even aspirin if taken daily for more than a few weeks) should never be quit 'cold-turkey'! The brain has adapted to its presence including down-regulating the number of benzo/GABA complex receptors and if you quit suddenly this will often provoke a reaction until an adaption to the new circumstance occurs. 

Fortunately, Valium is probably the easiest of the benzodiazepines to withdraw from because of its long half-life - about 50-200 hours - hence your lack of  symptoms until 7 days after quitting. 

I suggest you reduce the dose by no more than 1mg every week or two until you're down to 1 mg then cut back to 0.5mg/day. Buying a pill-cutter will make this easier/more accurate (and less bloody, IME) than using a knife. I assume you are being prescribed 5mg tablets so suggest you ask your physician for 2mg tablets. Diazepam is also available in liquid form which is ideal if you need to reduce the dose in smaller increments. 

Once you've down to 0.5mg for a week try quitting it completely. If that doesn't work, instead of reducing the dose further on a daily basis, it is often better to only take 0.5mg every second day for a week then every third day, fourth, and finally fifth day after which you should be able to stop.

The above may sound like a long process. While some are particularly sensitive, most people can do it much quicker than I've suggested without drama. But if you've been taking diazepam for 40 years (actually you been taking it all your life virtually from conception as it naturally occurs in all foods) what's the hurry, huh? 

Finally, there is probably more written about benzodiazepine withdrawal than for any other group of drugs, including illicit ones and much of it is very dubious. Many of the effects blamed on withdrawal are often just a return of the underlying condition. Withdrawal is rarely an issue in the other patient cohort to have used benzodiazepines: epileptics. The vast majority of these were switched to non benzodiazepine anti seizure medications when these became available in the 1980/90s with  few problems even though many had been taking them in huge doses, often the equivalent of several hundred milligrams of diazepam daily. Interestingly, a number of studies have found that anxiety patients will often experience withdrawal effects when told their benzodiazepine dose has been reduced even though no reduction occurred. 

Best wishes

Ian

NOTE: I am not a doctor, and more importantly, I'm not your doctor so the above advice is necessarily of a general nature which may or may not apply to you. Always consult your health provider before acting on anything you've read here. 
Hi:  Thanks for anwering.  I think your plan is better than the one my doctor did suggest (once I reached him).  I was going to skip today, but the symptoms returned so I took one and will start the 1 mg decrease tomorrow.  I'll see if I can get the 2 mg tablets today.  I wrote you a long email last night and since I had not logged in it went up in a puff of smoke.  I should know better than to send something on a site I'm not familar without saving it first!  I think I'm going to be OK with the 'symptoms coming back' problem.  I actually started when my son left home at 16 (friendly basis, but I didn't want him to go, and as it turned out, it was the best thing for him).  Then I got used to having an easy way out of dealing with any upset and now here I am realizing I need to be off them at 76.  I know that probably sounds really old to you, but I'm not.  I'm still working from home at what I've done for most of my life, computer programming.  But not as much or as hard as I used to.  I live on an island in the western pacific and its beautiful and I walk in the hills every morning with a 95 pound doberman and friends.  I am fortunate and very healthy, none of the old age problems although my knees are beginning to think 'they' are old.  Again thanks so much.  I made an optimistic chart to drop 1mg a week and if that's too fast, I can modify it.  Have a wonderful day.

hi !i've taking it (valium ) to help sleep it doesn't hel but a fell all woosy in the morning ,i've been taking it for about 2 months 10 mg at night.

 

i want to stop but i'm scare ! HELP me please

Ian Health Maven

There is nothing to be scared about Miss Dixie. Most people have few problems stopping benzodiazepines provided they do it the right way. However, if you fall for the scaremongering prevalent of the web and convince yourself that you will suffer then you probably will. There have been a number of studies showing patients will experience severe withdrawal symptoms after being told their benzodiazepine dose has been cut even though there was no reduction.

Your best option is to see the prescribing doctor and follow the advice you're given about tapering off the Valium (diazepam). As diazepam is the easiest of the benzodiazepines to quit and you've only been on it for a short time the doctor will probably suggest a fairly quick taper.

Best wishes

Ian


I was taking 7 5m pills a day or more, and drinking about 28-30 beers a day! 

I had gone to jail for 15 days where they dont give you valium, they tried giving me librium which i refused to take. None the less i went the 15 days drug free, being stuck in a cell causes axiety far beyond anything i could do here in the real world, and i was forced to quit cold turkey. The easiest approach to quitting in my mind is finding the source of the axiety and facing it head on. Axiety is real but can cause no damage, if anything it's more like a workout to your brain and heart, if you can learn the source of the symptoms, you can erase them and start over, it's pretty simple!

Axiety- panic attacks are easily explained every sensation there is a reason most starting with the fight or flight mode. In jail i can tell you i was forced to Fight, there was no flight mode, and i found the source of the axiety and i worked on it and eliminated it. I can tell you, the alcohol takes it's toll on your body when coming down, especially from such a high number, the pills are very different, being your axiety comes back until you learn to (excuse the expression) "Man up" and deal with the source, 1 of two things will happen, you will Fight it and it will subside, or you will choose flight... Sticking with the pills! Axiety and Panic is nothing but sensations!!

change your perception on them and I promise you, you will stop the pills and the axiety and/or panic will subside!!

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: